Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Wilmington, NC

August 23, 2003New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2003, 5:03 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 5:03 PM EDT (21:03 UTC)
Expired
Aug 23, 2003, 5:45 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 232103
SVRILM
NCC129-141-232145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER ROCKY
  POINT...OR ABOUT 8 MILES WEST OF HAMPSTEAD...MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SCOTTS HILL AROUND 455 PM
   WINDEMERE AROUND 500 PM
   WRIGHTSVILLE BEACH AROUND 505 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3453 7774 3442 7799 3376 7755 3390 7728

$$

KREITNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT SAT AUG 23 2003

UPPER VORT SHOWING UP QUITE VIVIDLY ON WV IMAGERY...AND CURRENTLY
TRIGGERING TSRA IN SOUTHEAST NC NEAR THE BORDER OF THE ILM CWA.
DIFFUSE SFC COLD FRONT EVIDENT...WITH WIND SHIFT LAGGING MAYBE 50
MILES BEHIND AND BETTER DRY AIR PUSH STILL IN VA.  HOWEVER THE DRIER
AIR HAS BEEN MAKING MUCH BETTER HEADWAY RIGHT ALONG THE COAST
TODAY.

ETA/GFS IN PRETTY CLOSE AGREEMENT.  JUST A COUPLE OF CAVEATS...FIRST
IS THAT WHILE THE GRADIENT SEEMS OK THE SFC PRESSURES ARE ALL 2-3 MB
TOO LOW.  SECONDLY...THE DRY AIR PUSH DOWN THE COAST IS NOT WELL
HANDLED.  HOWEVER THE COASTAL DRY PUSH MAY RUN OUT OF GAS NEAR
HATTERAS WITHOUT THE LABRADOR CURRENT TO PUSH IT ALONG.

TONITE:  BASED ON SATELLITE TRENDS THE UPPER VORT SHOULD PUSH S OF
THE CWA AROUND 02Z.  WILL KEEP 20-30 POP IN UNTIL THEN...AND DRY FOR
THE REST OF THE NIGHT.  LOWER DEW POINTS START TO OOZE INTO NC
COUNTIES AFTER MIDNIGHT...YET NEVER REALLY MAKE IT TO THE FAR
SOUTHERN COUNTIES.  THE ONE PLACE THIS COULD BREAK DOWN IS IF THE
LOWER DEW POINTS KEEP PUSHING DOWN THE COAST.

SUN-MON:  SLIGHT AIRMASS CHANGE FOR THE NORTHERN SECTIONS OF THE
CWA...STATUS QUO FARTHER SOUTH.  TEMPS JUST A FEW DEGREES COOLER
SUN-SUN NIGHT BEFORE THEY REBOUND MON.

EXTENDED:  HUMIDITY TO RETURN IN EARNEST BY TUE...AND RIDGING ALOFT
WILL PUSH TEMPS INTO THE 90S.  DEPTH OF MOISTURE STILL NOT THERE TUE
SO WILL HOLD ON TO A DRY FCST.  DIURNAL SLGT CHC POPS WED-THU AS
MOISTURE AVAILABILITY IMPROVES...WITH LOW CHC POPS FRI-SAT.  ABOVE
NORMAL TEMPS CONTINUE INTO THU UNDER FLAT UPPER RIDGING...THEN
HEIGHT FALLS AND INCREASING CLOUDS TO HOLD TEMPS BACK A BIT FRI-SAT.

MARINE: SW FLOW TO CONTINUE FOR THE REMAINDER OF THE DAY BEFORE COLD
FRONT PASSES TONIGHT AND WINDS TURN OUT OF THE NE. COULD SEE SOME
TSRA OVER THE WATERS UNTIL FRONT PASSES A LITTLE AFTER MIDNIGHT.

WINDS GENERALLY IN THE 10 TO 15 KT RANGE WITH GUSTS TO 20 KT
POSSIBLE AS FRONT APPROACHES. FRONT MOVES S BY DAYBREAK SUNDAY.
SHORT DURATION OF INCREASED WINDS IS NOT LIKELY TO CAUSE A LARGE
INCREASE IN SEAS.

RIDGE BUILDS IN BEHIND THE FRONT WITH LIGHT NE WINDS BECOMING E.
HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY SWING TO SW
AND INCREASE AS NEXT FRONT APPROACHES THURSDAY.

ILM 70 86 68 89 / 10 00 00 10
LBT 69 87 66 90 / 10 00 00 10
FLO 72 89 69 91 / 20 00 00 10
MYR 73 84 70 86 / 20 00 00 10

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: RAS
MARINE: TRL (AKA CARSON DALY?)
Hazardous weather outlook, Aug 23, 3:00 AM EDT, 14 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORM ACTIVITY AHEAD OF A COLD FRONT WILL OCCUR
LATER THIS MORNING THROUGH THE AFTERNOON. AN ISOLATED STORM MAY
REACH SEVERE LIMITS PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SINCE SEVERE ACTIVITY IS ONLY EXPECTED TO BE ISOLATED AT BEST
...SPOTTER ACTIVATION WILL NOT BE REQUIRED.

HOEHLER

In the hours before

Special weather statement, Aug 23, 2:39 PM EDT, 2 hours 24 minutes before
NCZ087-096-099-231930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT ROBESON BLADEN AND COLUMBUS
COUNTIES THROUGH 330 PM EDT...

AT 235 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
STRONG THUNDERSTORMS FROM PARKTON TO 3 MILES WEST OF BLADENBORO
MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THROUGH 330 PM EDT...THE
THUNDERSTORMS WILL AFFECT TAR HEEL...DUBLIN...BLADENBORO...
CLARKTON...CHADBOURN AND WHITEVILLE.

THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...VERY HEAVY RAIN...AND POSSIBLY
SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR ARE
POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

PFAFF
Special weather statement, Aug 23, 3:19 PM EDT, 1 hour 44 minutes before
NCZ096-097-099-232005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR
REGION...

AT 315 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM FROM NEAR CLARKTON TO 3 MILES NORTHWEST OF WHITEVILLE
MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THIS THUNDERSTORM
WILL AFFECT WHITEVILLE...BRUNSWICK AND HALLSBORO THROUGH 4 PM
EDT. OTHER THUNDERSTORMS FROM NEAR TAR HEEL TO WALLACE WILL
AFFECT AREAS FROM WHITE OAK TO WHITE LAKE AND WILLARD THROUGH 4
PM EDT.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...VERY HEAVY
RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES
WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

PFAFF
Special weather statement, Aug 23, 4:01 PM EDT, 1 hour 2 minutes before
NCZ096-097-099>101-SCZ034-232101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR
REGION...

AT 358 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MAPLE HILL TO WALLACE TO KELLY MOVING SOUTHEAST
AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL AFFECT BURGAW...
ATKINSON...AND CURRIE  BY 420 PM EDT...THEN HAMPSTEAD...
ROCKY POINT TO CASTLE HAYNE AND MACO WHITEVILLE...BRUNSWICK AND
HALLSBORO THROUGH 440 PM EDT.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...
VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO
TWO INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND
DITCHES.

OTHERWISE SCATTERED THUNDERSTORMS CONWAY TO LAKE WACCAMAW WILL MOVE
SOUTHEAST ACROSS THE AREA...EVENTUALLY AFFECTING THE GRAND STRAND AND
ADJACENT COASTAL AREAS EARLY THIS EVENING.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. STAY AWAY FROM DOORS AND WINDOWS AND REMEMBER DO NOT USE THE
TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:21 PM EDTSpecial Marine WarningILM84 min
Aug 23, 4:45 PM EDTSevere Thunderstorm WarningILMBrunswick60 min
Aug 23, 6:51 PM EDTSevere Thunderstorm WarningILMRobeson54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.